I have been on Coumadin for as long as I can remember. My doctor said it was okay to take Mucinex but I just want to be sure. Is it?
At a glance
- There is no known interaction between Coumadin and Mucinex.
There is no interaction between the blood thinner Coumadin (warfarin) and Mucinex. They can safely be taken together.
It's always a good idea to ask your pharmacist or other qualified health care professional about potential interactions with Coumadin, especially when it comes to over-the-counter drugs (OTC).
There are several OTC drugs that have potentially serious interactions, which could lead to an increased risk of bleeding.
One such example is the combination of the OTC acid-suppressing medication Tagamet (cimetidine) and Coumadin.
Co-administration can significantly increase INR (International Normalized Ratio) and cause moderate to severe bleeding in individuals. This interaction occurs as cimetidine inhibits the hepatic clearance of Coumadin, increasing concentrations and blood-thinning effects.
As stated though, Coumadin is safe with Mucinex. Mucinex is not known to increase bleeding risk, affect INR or Coumadin metabolism in any way.
If you are treating symptoms of a cold or flu, be sure to watch out for other common medications that may interact with warfarin, which include: